Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 23, NWS Des Moines, IA

March 14, 2008Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 14, 2008, 5:29 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Mar 14, 2008, 6:49 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2008, 5:29 PM CDT (22:29 UTC)
In effect from
Mar 14, 2008, 6:49 PM CDT
Expired
Mar 14, 2008, 9:06 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 7.63 ft at Mar 14, 2008, 12:00 PM CDT.

actionminormoderate5101503/1403/1503/16
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 142229
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT FRI MAR 14 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE WINNEBAGO RIVER...

IAC033-067-195-152229-
/O.NEW.KDMX.FL.W.0023.080314T2349Z-080316T0121Z/
/MCWI4.1.ER.080314T2349Z.080315T0000Z.080315T0121Z.NO/
529 PM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE WINNEBAGO RIVER AT MASON CITY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  2:45 PM FRIDAY THE STAGE WAS 6.1 FEET. 
* MINOR FLOODING IS FORECAST. THE RIVER WILL FLUCTUATE BETWEEN
  AND 7.5 FEET FRIDAY EVENING. FLOOD STAGE IS 7.0 FEET. 
* THE RIVER WILL FALL TO AND REMAIN BELOW FLOOD STAGE SATURDAY MORNING.

$$

71
2 follow-up statements
000 
WGUS83 KDMX 142246
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI MAR 14 2008

...A FLOOD WARNING CONTINUES FOR THE WINNEBAGO RIVER...

IAC033-067-195-152246-
/O.CON.KDMX.FL.W.0023.080314T2349Z-080316T0121Z/
/MCWI4.1.ER.080314T2349Z.080315T0000Z.080315T0121Z.NO/
546 PM CDT FRI MAR 14 2008

THE FLOOD WARNING CONTINUES FOR
  THE WINNEBAGO RIVER AT MASON CITY.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 4:45 PM FRIDAY THE STAGE WAS 6.2 FEET. 
* MINOR FLOODING IS FORECAST. THE RIVER WILL FLUCTUATE BETWEEN 6.5 
  FEET AND 7.5 FEET FRIDAY EVENING. THE RIVER WILL FALL TO AND 
  REMAIN BELOW FLOOD STAGE BY SATURDAY MORNING. 
* FLOOD STAGE IS 7.0 FEET. 

$$
000 
WGUS83 KDMX 150206
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT FRI MAR 14 2008

...THE FLOOD WARNING FOR THE WINNEBAGO RIVER HAS BEEN CANCELLED...

IAC033-067-195-150236-
/O.CAN.KDMX.FL.W.0023.000000T0000Z-080316T0121Z/
/MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
906 PM CDT FRI MAR 14 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE WINNEBAGO RIVER AT MASON CITY.
* AT 5 PM FRIDAY THE STAGE WAS 6.2 FEET.
* FLOOD STAGE IS 7.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 14, 4:22 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 14, 4:22 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT FRI MAR 14 2008

.SHORT TERM...TONIGHT THROUGH SUN
SEVERAL ISSUES TO DEAL WITH IN THE SHORT TERM.  FIRST IS THE STRATUS
BARRELING DOWN OUT OF MN THAT THE MODELS HAVE NOT CAUGHT ON TO AND
THE SECOND IS THE SYSTEM TO OUR SOUTH THAT THE MODELS DO HAVE A
DECENT HANDLE ON.  I PREFERRED THE NAM OVER THE GFS FOR THIS
SYSTEM. THE GFS HAS BETTER PLACEMENT OF QPF BUT BASED ON RADAR
RETURNS...IS MUCH TOO HOT ON QPF.  PLUS A COLD FRONT PUSHING DOWN
ACROSS OUR CWA HAS DEWPOINTS SLIGHTLY COOLER THAN THE MODELS ARE
THINKING SO ONSET OF PRECIP SHOULD BE A LITTLE LATER AND QPF VALUES
SHOULD NOT BE AS HIGH AS PREVIOUSLY THOUGHT. THE SYSTEM IS RATHER
SLOW MOVING AS PRECIP HAS REMAINED OVER SRN NEB/NRN KS THE
ENTIRE SHIFT.  IT IS FINALLY SPREADING INTO NW MO AND HEDGING
TOWARDS SRN IA NOW.  EXTRAPOLATED TIMING OF THE PRECIP INTO SRN IA
ABOUT 23Z.  AS FOR THE STRATUS...THIS WILL BE AN AVIATION HEADACHE.
HAVE ADJUSTED SHORT TERM CLOUD TRENDS IN GRIDS AND TAFS TO ACCOUNT
FOR THE FASTER ONSET OF LOWER CLOUDS BEHIND THE COLD FRONT.  TEMPS
FOLLOWED PERSISTENCE WITH SOME MINOR TWEAKS FOR THE LOWER CLOUD
COVER.  PCPN SHOULD LINGER INTO SAT MORNING WITH PCPN TYPE GRADUALLY
SWITCHING TO SNOW.  LITTLE OR NO ACCUMS ANTICIPATED.  HIGH PRESSURE
THEN SETTLES INTO MS VALLEY WITH ATTENTION TURNING TO DEVELOPING WRN
CONUS TROUGH.

.LONG TERM...SUN NIGHT THROUGH FRI
MAIN CONCERN IN THIS PERIOD WILL BE THE WEEKEND SYSTEM AND PRECIP
TRENDS.  ECMWF HAS HAD BETTER RUN TO RUN CONSISTENCY...STEADILY
DEPICTING LESS PHASING THAN DOMESTIC SOLUTIONS...SO IT ALONG WITH
UKMET/GEM WILL BE PREFERRED SOLUTIONS.   GFS/GEFS/DGEX ALL SEEM
OVERDONE WITH DEEPENING LOW FROM SRN PLAINS INTO GREAT LAKES.
STRONG THETA-E ADVECTION IS IN PLACE EARLY MON NORTH OF MO WARM
FRONT FOLLOWED BY DPVA SURGE MON NIGHT.  12Z ECMWF HAS NOW BOOSTED
QPF TO NEAR AN INCH  MON SO THIS WILL HAVE TO BE WATCHED FOR HYDRO
CONCERNS.  CONVERGENCE ALONG FRONTAL BOUNDARY TO THE SOUTH MAY ROB
SOME MOISTURE...BUT SYNOPTIC SCALE LIFT IN RIGHT ENTRANCE REGION OF
GREAT LAKES JET COULD CERTAINLY AID WIDESPREAD UVM.

&&

.AVIATION...14/18Z
THERE ARE A COUPLE OF FORECAST PROBLEMS TODAY.  FIRST IS THE STRATUS
SHIELD PUSHING DOWN OUT OF MN THAT THE MODELS DONT SEEM TO HAVE A
HANDLE ON. I HAVE EXTRAPOLATED THE LEADING EDGE OF THIS STRATUS
FIELD BRINGING IT INTO THE TAF SITES ACCORDINGLY.  TO COMPLICATE
MATTERS FURTHER...WE HAVE A WEAK SYSTEM PUSHING ACROSS THE SOUTHERN
PLAINS WITH AN ATTENDANT FRONTAL BOUNDARY.  THIS FEATURE WILL LIFT
OFF TO THE NE BRINGING A CHANCE OF RAIN OR SNOW TO THE SOUTHERN
ROUTES MAINLY LATE THIS EVENING AND OVERNIGHT.  HOW THAT WILL BE
AFFECTED BY OR AFFECTING THE STRATUS SHIELD REMAINS TO BE SEEN.
BOTTOM LINE...MVFR/IFR COND WL EXIST ACROSS THE NORTHERN TAFS
BEGINNING AFTER 21Z.  VFR/MVFR COND ACROSS THE SOUTHERN TAF SITES IN
-RASN MIX THIS EVENING WILL GIVE WAY TO MVFR/IFR COND AFT 05Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/FAB
Hazardous weather outlook, Mar 14, 3:44 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT FRI MAR 14 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-152045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
344 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW RIVERS CONTINUE TO REMAIN AT OR ABOVE FLOOD STAGE. CONTINUED
SNOW MELT AND POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF FLOODING WILL CONTINUE THROUGH EARLY NEXT WEEK AS
THE SNOW SLOWLY MELTS. A WEATHER SYSTEM ON MONDAY AND TUESDAY
WILL PRODUCE ADDITIONAL RAINFALL WITH SOME SNOW POSSIBLE DURING
THE NIGHT TIME HOURS CAUSING THE POTENTIAL FOR MORE PROBLEMS. AT
THIS TIME THE AMOUNT OF ANY ACCUMULATING SNOW IS HARD TO PINPOINT
BUT NORTHERN IOWA WOULD HAVE TO BETTER POTENTIAL FOR THAT.

FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE GREATLY APPRECIATED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:39 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth20 hr
Mar 14, 5:11 AM CDTFlash Flood WarningDMXMarshall6 hr
Mar 14, 5:22 AM CDTRiver Flood WarningDMXBlack Hawk, Butler48 hr
Mar 14, 10:07 AM CDTRiver Flood WarningDMXMarshall42 hr
Mar 14, 2:24 PM CDTFlash Flood WarningDMXBoone6 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.